Illinois, 2002

Hail in Illinois, April 19, 2002

April 19, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 1:14 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 19, 1:14 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT FRI APR 19 2002

TRICKY FORECAST WHEN IT COMES TO TIMING OF WAVES OF PRECIPITATION.

00Z 500MB HAS QUAD STATE STILL UNDER THE INFLUENCE OF THE SOUTHEAST
RIDGE. WEAK LOW OVER NEVADA WITH TROUGH OVER THE WEST. 850
INFORMATION HAS +10 DEW POINTS OVER THE AREA. SURFACE FRONT AT 06Z
RUNNING FROM CENTRAL WISCONSIN...TO OTM TO CENTRAL KANSAS. 07Z RADAR
HAS ISOLATED SHOWERS DEVELOPING NEAR STL.

THERE ARE SOME DIFFERENCES IN THE WAY THE MODELS ARE HANDLING THE
LOW OVER THE WESTERN US. THIS SHOULD START TO MOVE OUT ON SATURDAY
AS STRONGEST WINDS MOVE THROUGH BASE OF THE TROUGH. AVN IS DEEPER
WITH THE SYSTEM THAN THE ETA/MESO ETA. THE AVN CONTINUES THIS TREND
OF KEEPING THE SYSTEM DEEPER THROUGH AT LEAST SUNDAY
MORNING....RESULTING IN A STRONGER SURFACE SYSTEM. AT THIS
TIME...FEEL THAT THE AVN IS A BIT TOO STRONG AND WILL GO WITH THE
ETA/MESO ETA MODEL FOR SPECIFICS...ALTHOUGH GENERALLY THEY ARE
SIMILAR OVER OUR REGION.

THE QUAD STATE REALLY STAYS UNDER THE INFLUENCE OF THE SOUTHEAST
RIDGE FOR MOST OF THE EVENT. THE PAST SEVERAL DAYS HAVE BEEN SPENT
TRYING TO DETERMINE IF THE FRONT WILL MAKE IT THROUGH THE AREA. THIS
IS STILL A QUESTION EVEN IF ALL OF THE MODELS AGREE THAT IT WILL
PUSH SOUTH...BUT ONLY FOR ABOUT 24 HOURS. THE INFLUENCE OF THE RIDGE
WILL MAKE THE SOUTHERN PROGRESS DIFFICULT...HOWEVER...THE MOVEMENT
MAY THEN BE TIED MORE TO THUNDERSTORM OUTFLOW THAN THE SYNOPTIC
PATTERN. THE LOCATION OF OUTFLOWS IS DIFFICULT TO DETERMINE AT THIS
TIME.

THINKING AT THIS TIME WILL BE CLOSE TO THE ETA. FRONT MOVES INTO THE
NORTHERN SECTIONS OF THE CWA TONIGHT...AND SOUTH OF THE AREA
SATURDAY NIGHT. AS MAIN WAVE MOVES OUT OF THE SOUTHWEST...THIS FRONT
RETURNS AS A WARM FRONT DURING THE DAY ON SUNDAY.

WILL ATTEMPT TO KEEP BEST POPS CLOSE TO FRONT THROUGH THE FORECAST
AND WILL MAKE SOME MODIFICATION TO THE POPS OF THE GOING FORECAST.

SPC HAS US IN A SLIGHT RISK TODAY. MUCH OF THIS WILL BE DETERMINED
BY THE AMOUNT OF SUNSHINE. LITTLE OR NO CAP TODAY SO MODELS PRODUCE
PRECIP EARLY. BUFKIT SOUNDINGS HAVE RAIN OVER MUCH OF THE AREA BY
15Z. RECENT TRAINING SUGGESTS THAT WHEN THE MODELS HAVE DEEP
MOISTURE...AS THEY DO TODAY...THEY TEND TO PRODUCE TOO MUCH RAIN TOO
SOON. WE WILL FOLLOW THIS THINKING KEEPING MOST OF THE PRECIP IN THE
AFTERNOON TODAY...ESPECIALLY SOUTH. CAPES WILL THEN BE HIGHER THAN
MODEL FORECAST. MULTICELLS EXPECTED WITH SOME HAIL...AND DAMAGING
WIND THREAT WITH LOTS OF DRY AIR AT 700 MB.

AFTER THAT...CHANCE CATEGORY...UNTIL SATURDAY NIGHT. AS MAIN SYSTEM
MOVES THROUGH...850 THETA-E ADVECTION IS VERY STRONG OVER THE AREA.
PRECIPITABLE WATER IS FORECAST TO BE AROUND 1.5 INCHES FOR THE
ENTIRE EVENT...SO HEAVY RAINFALL POSSIBLE WITH ANY CONVECTION.
HEAVY RAINFALL WILL BE DISCUSSED IN HAZARDOUS WEATHER OUTLOOK.

ON SUNDAY CURRENT TREND LOOKS GOOD...BUT WILL TRY TO MENTION MAINLY
MORNING WORDING FOR THE NORTHERN GROUPS...AS SURFACE LOW AND COLD
FRONT PUSH THROUGH THE SOUTHERN SECTIONS DURING THE AFTERNOON.

TEMPERATURES WILL HAVE SOME MINOR MODIFICATIONS...BUT WILL CONTINUE
TO KEEP SUNDAY COOLER THAN NEW MAV.

.PAH...NONE.

PS...COR SPC OUTLOOK AREA

In the hours before

Special weather statement, Apr 19, 4:47 AM CST, 2 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
547 AM CDT FRI APR 19 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION...MAINLY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY
WITH THE STRONGER STORMS.

DISCUSSION...
A COLD FRONT...WHICH EXTENDS FROM NEAR CHICAGO ILLINOIS...TO JUST
SOUTH OF KANSAS CITY MISSOURI...EARLY THIS MORNING...IS EXPECTED TO
REACH A CARBONDALE ILLINOIS...TO EVANSVILLE INDIANA...LINE BY
SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AT ANY TIME TODAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS THE COLD FRONT GETS CLOSER TO THE AREA. THE AIRMASS OVER
THE REGION IS VERY MOIST AND UNSTABLE.

THIS INSTABILITY...COMBINED WITH WEAK TO MODERATE WIND SHEAR MAY
ALLOW FOR SEVERE STORMS TO DEVELOP. THE THREATS FROM THE STORMS WILL
BE LARGE HAIL AND DAMAGING WIND. IN ADDITION...DUE TO ABUNDANT
MOISTURE...HEAVY RAIN IS LIKELY WITH THE STRONGER STORMS.

STORM MOVEMENT WILL BE TO THE NORTHEAST AT ABOUT 30 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS POSSIBLE THIS AFTERNOON AND
EVENING.

OUTLOOK FOR SATURDAY AND SATURDAY NIGHT...
THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TOMORROW. SEVERE
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT.

The radar

The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
April 19, 7:20 AM CST
Where
Franklin County, Thompsonville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -88.767

A very brief period of quarter size hail, lasting less than 30 seconds, was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293318.